Minnesota, 2004Lightning Strike in Minnesota, July 11, 2004
July 11, 2004 · NWS MPX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 3:35 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 11, 3:35 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT SUN JUL 11 2004
.DISCUSSION...
SIGNIFICANT S/W TROUGH PROVIDING WIDESPREAD ENHANCED SYNOPTIC LIFT
IN COMBINATION WITH FAIRLY STRONG MOISTURE ADVECTION AND CONVERGENCE
IN GENERATING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS MN COUNTY
WARNING AREA IN LAST FOUR HOURS. HEAVIEST PRECIPITATION LINING UP
FAIRLY WELL WITH STRONGEST 850-700MB THETE-E ADVECTION. LATEST LAPS
SHOW FAIRLY HIGH FREEZING LEVELS /OVER 14K/ HWVR PWAT RUNNING ABT
1.8 INCHES. NEED TO WATCH FLASH FLOOD POTENTIAL NEXT FEW HOURS
ESPECIALLY IN AREA OF STRENGTHENING LOW LEVEL CONVERGENCE ALONG
OUTFLOW BOUNDARY RUNNING FROM VNCTY OF KMML NE TO KSTC. WOOD LAKE
WIND PROFILER SHOWING 30 TO 35 KT LOW LEVEL JET WHICH LATEST RUC
GUIDANCE SHOWS NOSE INTO CENTRAL MN THRU 11Z...BUT GRADUAL WEAKENING
AFT THAT. CONVECTION SHOULD GRADUALLY DIMINISH AND MOVE EWD THRU
THE MRNG...ENDING IN THE WRN AREAS SHORTLY...AND AROUND KMSP AROUND
LATE MRNG/EARLY AFTN. NOTICED THAT PRECIP ALSO LINING UP FAIRLY
WELL WITH 600MB TOTAL DEFORMATION EXITS WI CWA LATE AFTN/EARLY EVE.
WEAKER UPSTREAM S/W OVER ERN MT MAY PROVIDE ENOUGH LIFT LATER THIS
AFTN FOR ISOLD CONVECTION IN PARTS OF WEST CENTRAL MN AS AIRMASS
EXPECTED TO RECUPERATE AND BCM FAIRLY UNSTABLE WITH OVER 2000 J/KG
AND LITTLE CAP.
LAST TWO RUNS OF THE ETA SHOW LOW LEVEL JET REFOCUSING ON THE
EASTERN DAKOTAS LATER TNGT WITH STRONG LOW LEVEL MOISTURE FLUX
CONVERGENCE. PSBL MCS THEN WOULD SLIDE SOUTHEAST ACROSS PTNS OF
NRN/ERN CWA MON MRNG. LINGERING OUTFLOW BOUNDARY TO INTERSECT FAIRLY
UNSTABLE AND UNCAPPED ATMOSPHERE MON AFTN AND EVE SO WL CONT THREAT
OF CONVECTION...AND SPREAD IT EWD AS FRONTAL BOUNDARY SHIFTS THRU BY
12Z TUE. HIGH MOISTURE CONTENT...LIGHT WINDS AND CLOUD COVER SHOULD
KEEP HIGH TEMPS NEAR OR SLIGHTLY BLO GUIDANCE. NO CHANGES TO
EXTENDED PERIOD AT THIS TIME.
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
MBK
Hazardous weather outlook, Jul 10, 11:05 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SAT JUL 10 2004
MNZ041>043-047>050-054>058-064-065-073-111100-
BENTON-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
1205 PM CDT SAT JUL 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER
THE EASTERN DAKOTAS...AND SPREAD INTO WESTERN AND CENTRAL MINNESOTA
THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WIND...AND A SECONDARY THREAT OF LARGE HAIL. THERE IS AN ISOLATED
TORNADO THREAT IN FAR WEST CENTRAL MINNESOTA LATE THIS AFTERNOON
AND EARLY THIS EVENING IF STORMS DEVELOP IN THIS AREA BETWEEN 4 AND
7 PM...BUT THE MORE LIKELY SCENARIO WILL BE FOR THE STORMS TO
DEVELOP IN THE EASTERN DAKOTAS...AND CLUSTER TOGETHER AS THEY
MOVE INTO WESTERN AND CENTRAL MINNESOTA AFTER 7 PM.
WITH VERY MOIST AIR IN PLACE...ANY THUNDERSTORM THIS EVENING OR
TONIGHT...COULD PRODUCE TORRENTIAL DOWNPOURS...AND LOCALIZED
FLOODING. SMALL STREAMS...DRAINAGE DITCHES...AND LOW LYING AREAS
WILL BE MOST SUSCEPTIBLE TO THIS TYPE OF FLOODING. THESE DANGERS
ARE VERY HARD TO SEE AT NIGHT...SO MOTORISTS SHOULD BE AWARE OF THE
DANGER OF WATER OVER ROADWAYS POSSIBLE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE THUNDERSTORMS ARE IN THE FORECAST...AND ANOTHER ROUND OF
STRONG THUNDERSTORMS MAY FORM IN THE DAKOTAS...AND MOVE INTO WEST
CENTRAL MINNESOTA LATER SUNDAY NIGHT...AND MONDAY. SOME OF THE STORMS
COULD BE SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. OTHERWISE
NO OTHER HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-111100-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MARTIN-MCLEOD-MILLE LACS-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-
RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEELE-WASECA-WASHINGTON-
WATONWAN-WRIGHT-
1205 PM CDT SAT JUL 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL MOVE INTO EAST CENTRAL MINNESOTA LATE THIS
EVENING OR AFTER MIDNIGHT. WHILE AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...WITH DAMAGING WIND OR LARGE HAIL...THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAIN...WHICH COULD CAUSE SOME LOCALIZED
FLOODING PROBLEMS IN URBAN AREAS OR POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THURSDAY
THUNDERSTORMS ARE IN THE FORECAST FOR SUNDAY AND MONDAY. SOME OF THE
STORMS MAY BECOME SEVERE LATE SUNDAY NIGHT AND MONDAY...AND
PRODUCE LARGE HAIL OR DAMAGING WINDS. A MORE LIKELY THREAT WILL
BE HEAVY RAIN AND LOCALIZED FLOODING. PERSONS ARE URGED TO LISTEN
TO THE LATEST FORECASTS AND UPDATED HAZARDOUS WEATHER OUTLOOKS.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT...BUT
SPOTTERS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING AND
LATER HAZARDOUS WEATHER OUTLOOKS.
BINAU
Lightning, Washington
- When
- July 11, 4:50 AM CST
- Where
- Washington County, 2 mi S of Newport
- Reported by
- NEWSPAPER
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
A lightning strike started a fire that destroyed a storage tank holding 60,000 gallons of heavy industrial oil at a petroleum refinery. A second storage tank was damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 11, 20041 death · 1 event
- Flash Flooding and Hail in Montana, July 11, 2004$675,000 · 4.25 in hail · 35 events
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 11 to 12, 2004$150,000 · 55 kt wind · 7 events
- Lightning Strike in North Carolina, July 11, 2004$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 11, 2004$104,000 · 1.75 in hail · 12 events
- Flash Flood and Hail in Iowa, July 11, 2004$102,000 · 1.75 in hail · 12 events
- Wildfire in California, July 11 to 17, 20047 injured · 1 event
- Lightning Strike in Florida, July 11, 2004$130,000 · 1 event
- Damaging Wind in South Carolina, July 11, 2004$110,000 · 60 kt wind · 1 event
- Wildfire in California, July 11 to 13, 2004$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414291.